The effect of b-receptor blockade on factor VIII levels and thrombin generation in patients with venous thromboembolism
Abstract number: P1381
Schönauer* V., Giannini* S., Christ G., Quehenberger P., Bieglmayer C., Stain* M., Kyrle* P. A., Weltermann* A.
Clin. Institute of Medical and Laboratory Diagn., Austria *Internal Medical I, Division of Hematology and Hemostasis, Austria; Internal Medical II, Division of Cardiology, Austria;
High factor VIII (FVIII) is a risk factor for venous thromboembolism (VTE). The pathomechanism by which high FVIII leads to an increased risk of VTE is unknown. Physical activity and infusion of adrenalin provoke a rise in FVIII, which can be blocked by nonselective b-blockade. We tested the hypothesis that in patients with a VTE b-blockade decreases FVIII and inhibits coagulation activation.
Patients and methods
Male patients with high FVIII (>170 IU dL-1; n = 7) or low FVIII (<150 IU dL-1; n = 10) and a history of VTE received 40 mg of propranolol thrice daily for 14 days. FVIII and vasopressin levels were measured before and during propranolol intake and 28 days thereafter. At the same time-points, hemostatic system activation was investigated by measuring prothrombin fragment f1.2 (f1.2) and thrombin anti-thrombin complexes (TAT) in venous blood and in blood emerging from a skin incision (shed blood).
The mean FVIII level before propranolol was 192 IU dL-1 and 115 IU dL-1 in patients with high and low FVIII, respectively. During and 28 days after propranolol, no significant change in FVIII and vasopressin levels was seen in both groups. Changes in f1.2 and TAT were detectable neither in venous blood nor in shed blood.
b-receptor blockade did not lower FVIII or inhibit hemostatic system activation in patients with VTE and high FVIII. Administration of propranolol cannot be recommended as secondary thromboprophylaxis in patients with high FVIII.
To cite this abstract use the following format:
Journal of Thrombosis and Haemostasis 2003; 1 Supplement 1 July: abstract number
|Subject:||DVT and pulmonary embolism|
|Back to top|